This alert appeared in my email today. For those women who are on Topotecan, this is important.
MedWatch - The FDA Safety Information and Adverse Event Reporting Program
TOPIC: One Lot of Topotecan Injection 4 mg/4 mL (1 mg/mL) by Teva: Recall - Due to Presence of Particulate Matter
AUDIENCE: Consumer, Patient, Health Professional, Risk Manager, Pharmacy
ISSUE: Teva Pharmaceuticals is recalling lot 31328962B of Topotecan Injection 4 mg/4 mL (1 mg/mL), based on a complaint received from a pharmacy after a single glass particle was observed inside one vial. After further examination of the complaint sample, two other particulates were found and identified as one (1) grey silicone particle and one (1) translucent, colorless cotton fiber.
The administration of an injectable product that contains particulate matter may result in local irritation or swelling in response to the foreign material. If the particulate matter reaches the blood vessels it can travel to various organs and block blood vessels in the heart, lungs or brain which can cause stroke and even lead to death. While the health hazard risk could be severe if particulate matter is infused, Teva’s internal health assessment determined that the likelihood of patient exposure to impacted product is remote or unlikely.
To date, Teva has received no further complaints or reports of illness or injury.
For more information about this recall, click on the red button "Read Recall" below.
BACKGROUND: Topotecan Injection, as a single agent, is indicated for the treatment of patients with metastatic ovarian cancer after disease progression on or after initial or subsequent chemotherapy and for patients with small cell lung cancer (SCLC) platinum-sensitive disease who progressed at least 60 days after initiation of first-line chemotherapy. It is also indicated for treatment of patients with Stage IV-B, recurrent, or persistent cervical cancer which is not amenable to curative treatment, in combination with cisplatin.
Any consumer who has questions or concerns should first consult with their health care provider(s).
Instructions for returning recalled product and crediting are given in the recall letter released by Teva.
Health professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program: